Washington, 2014Wildfire in Washington, August 27 to 28, 2014
August 27 to 28, 2014 · NWS OTX · 1 event in 1 county or zone
A downed power line was thought to be responsible for a twenty acre brush fire north of Deer Park near Eloika Lake. It was not clear what caused the power line to go down.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A downed power line was thought to be responsible for a twenty acre brush fire north of Deer Park near Eloika Lake. It was not clear what caused the power line to go down. Multiple outbuildings and vehicles were burned in the blaze.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 27, 1:55 PM PST, 5 minutes earlier.
Area forecast discussion, Aug 27, 1:55 PM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
255 PM PDT WED AUG 27 2014
.SYNOPSIS...
Dry and warm conditions are expected through the workweek. The
next storm system will arrive during the upcoming holiday weekend.
This will result in breezy to windy conditions along with an
increased chance for showers along with temperatures dropping
below normal.
&&
.DISCUSSION...
Tonight through Tomorrow..Ridge of high pressure continues to
flatten out through this interval and allows a cooling trend most
apparent in maximum temperatures for tomorrow to start. Small and
generally weak disturbances coupled with very limited sources of
moisture to utilize results in a mosty continue dry forecast with
a bit more cloud cover and increased winds this evening in the
gaps of the Cascades and again tomorrow, with minor mention of
showers noted in close proximity of the British Columbia Border.
/Pelatti
Thursday night through Sunday...Upper level ridge is expected to
depart during this period care of two distinct upper level
disturbances. The first will be a rapid mover on Thursday and
Thursday evening. This system is looking a little more robust than
previous model runs...in that its a little stronger and deeper.
Now most models have it slicing through the southern half of
Washington and onto the Camas Prairie by Thursday evening. Despite
its stronger and deeper trends...it still is not expected to
contain much moisture. In fact...the only area with sufficient
moisture for precipitation will be over extreme NE Washington and
the northern tip of the Idaho Panhandle. Instability per MUCAPES
ranges from 200-500 j/kg in this area...however there is some weak
inhibition to overcome so precipitation is not a sure
bet...especially with the disturbance moving well southeast of
this location. Model soundings could support showers...but the
chances of thunderstorms look quite small. Any threat of
precipitation should taper off rapidly overnight and into early
Friday.
By Friday...the longwave pattern begins to buckle with the ridge
shifting into Alberta and a deep trough setting up off the coast.
This will begin to deepen the moisture over the region ahead of a
well-defined cold front. The front is expected to move into the
Cascades by late afternoon and across the remainder of the Inland
NW overnight. The moisture associated with the front does not
appear impressive, in fact it begins to shear apart as it movers
into Idaho by early Saturday morning. The moisture is expected to
remain most coherent near the Canadian border and this is where we
will leave the best chances of precipitation.
Much drier and cooler air will move into the area on Saturday.
Temperatures should cool anywhere from 8-13 degrees on
Saturday...while winds will pick up into the 10 to 20 mph range
with gusts to 25 mph. The intrusion of drier air will generally
preclude any chance of post-frontal precipitation with the
exception of along the Cascade Crest and near the Canadian border.
Model soundings are backing off on the potential instability and
suggest we might not see enough for thunder. The best is expected
to remain north of the international border...however we will
leave in the forecast for now for consistency sake.
On Sunday the core of the upper level trough begins to shift into
Montana with cool northwest flow overtaking most of the region.
The atmosphere will generally remain quite dry. Precipitatable
water values will drop under half an inch...while the chances for
precipitation will remain small. Atmospheric stability will
increase as upper level temperatures (500 mb) climb anywhere from
3-5c outpacing the subtle warming below. If showers were to form,
they would be quite shallow and once again confined to locations
near the Canadian border. Surface temperatures on Saturday and
Sunday will remain cool for this time of year with highs in the
mid 60s and 70s...or roughly whats expected for the third week of
September. fx
Sunday night through Wednesday: The models are in good agreement
for the this period through Tuesday night. A weak ridge pattern
will develop in the region and keep the Columbia Basin free of
precipitation. Some weak instability along the Canadian Border
could produce an isolated rain shower in the mountain areas of
northern Washington and the Idaho Panhandle. An occasional
lighting strike with these showers is possible in the Idaho
Panhandle. Tuesday is expected quieter than Monday as the chance
for precipitation continues to diminish across the region. The
models begin to differ on the timing of the a trough expected to
impact the region on Wednesday. The ECMWF is bringing it in late
Wednesday morning and keeping it in the northern mountains of
Washington. The GFS is bringing it through late Wednesday and
with less moisture than the ECMWF. temperatures for this period
are expected to be around 4 to 5 degrees above the season
normals. /JDC
&&
.AVIATION...
18Z TAFS: Weak high pressure will keep VFR conditions over the
aviation area through 18Z Thursday. Winds will increase this
afternoon with a weak disturbance passage..resulting in locally
gusty wind. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 60 82 58 81 55 72 / 0 0 0 0 0 10
Coeur d'Alene 56 82 55 81 54 71 / 0 0 0 0 0 10
Pullman 54 82 51 82 50 71 / 0 0 0 0 0 10
Lewiston 64 89 61 89 60 77 / 0 0 0 0 0 10
Colville 57 87 53 82 50 73 / 0 0 10 0 10 30
Sandpoint 52 82 52 79 51 70 / 0 0 10 10 10 30
Kellogg 57 80 55 78 52 67 / 0 0 0 0 0 20
Moses Lake 59 89 56 85 52 76 / 0 0 0 0 0 0
Wenatchee 64 87 62 83 58 74 / 0 0 0 0 0 10
Omak 57 86 60 83 56 75 / 0 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 27, 4:27 AM PST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
527 AM PDT WED AUG 27 2014
IDZ001>004-026-027-WAZ031>038-041>044-281230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
527 AM PDT WED AUG 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Wildfire, Northeast Mountains
- When
- August 27, 2:00 PM PST to August 28, 6:30 AM PST
- Where
- Northeast Mountains forecast zone
- Property damage
- $130,000
- Reported by
- Broadcast Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A 20 acre brush fire burned five outbuildings, a camper trailer, a horse trailer, an RV, and a car.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Illinois, August 27, 2014$1.0 million · 52 kt wind · 2 events
- Lightning Strikes in West Virginia, August 27, 2014$70,000 · 2 events
- Flood and Heavy Rain in Kansas, August 27 to 28, 2014$30,000 · 3 events
- Lightning Strikes in Massachusetts, August 27, 2014$30,000 · 2 events
- Hail and Damaging Winds in Colorado, August 27, 20142 in hail · 10 events
- Damaging Winds in Kentucky, August 27, 2014$10,000 · 50 kt wind · 7 events
- Flash Flooding and Flood in Kansas, August 27, 20140.75 in hail · 5 events
- Flood and Hail in Kansas, August 27, 20140.75 in hail · 3 events
- Heavy Rain in Iowa, August 27, 20142 events
- Damaging Winds in Missouri, August 27, 201456 kt wind · 2 events
- Dense Fog in Virginia, August 27, 20141 event
- Flash Flood in Oklahoma, August 27, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536101.